Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Grand Forks, ND

June 8, 2020Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 10:58 PM CDT for Lake of the Woods County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 10:58 PM CDT (03:58 UTC)
Expired
Jun 8, 2020, 11:31 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 237 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2713 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
3.8
Supercell composite
18.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS53 KFGF 090358
SVRFGF
MNC077-090445-
/O.NEW.KFGF.SV.W.0067.200609T0358Z-200609T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1058 PM CDT Mon Jun 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lake of the Woods County in north central Minnesota...

* Until 1145 PM CDT.

* At 1058 PM CDT, a severe thunderstorm was located near Carp, or 50
  miles southeast of Roseau, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Baudette, Clementson and Carp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4844 9479 4857 9493 4873 9462 4872 9459
      4872 9456 4870 9454 4870 9447 4869 9445
      4870 9443 4852 9443
TIME...MOT...LOC 0358Z 236DEG 28KT 4855 9476 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
3 follow-up statements
307 
WWUS53 KFGF 090418
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1118 PM CDT Mon Jun 8 2020

MNC077-090445-
/O.CON.KFGF.SV.W.0067.000000T0000Z-200609T0445Z/
Lake of the Woods MN-
1118 PM CDT Mon Jun 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...

At 1118 PM CDT, a severe thunderstorm was located near Baudette, or
56 miles east of Roseau, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Baudette, Clementson and Carp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4849 9472 4858 9491 4873 9462 4872 9459
      4872 9456 4870 9454 4870 9447 4869 9445
      4870 9443 4852 9443
TIME...MOT...LOC 0418Z 236DEG 28KT 4864 9456 

HAIL...1.25IN
WIND...60MPH
 
$$

CJ
716 
WWUS53 KFGF 090426
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1126 PM CDT Mon Jun 8 2020

MNC077-090445-
/O.CON.KFGF.SV.W.0067.000000T0000Z-200609T0445Z/
Lake of the Woods MN-
1126 PM CDT Mon Jun 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...

At 1126 PM CDT, a severe thunderstorm was located over Clementson, or
59 miles east of Roseau, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clementson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4861 9458 4870 9454 4870 9447 4869 9445
      4870 9443 4853 9443
TIME...MOT...LOC 0426Z 236DEG 28KT 4868 9448 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
864 
WWUS53 KFGF 090431
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1131 PM CDT Mon Jun 8 2020

MNC077-090441-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-200609T0445Z/
Lake of the Woods MN-
1131 PM CDT Mon Jun 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4861 9458 4870 9454 4870 9447 4869 9445
      4870 9443 4853 9443
TIME...MOT...LOC 0429Z 236DEG 28KT 4870 9443 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:02 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 8, 10:02 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1002 PM CDT Mon Jun 8 2020

.UPDATE...
Issued at 1002 PM CDT Mon Jun 8 2020

Severe cells continue to lift northeastward through the
Roseau/Lake of the Woods area. To the west of this, there has been
some stabilization behind the front, so trimmed the western part
of the northern watch (270). Further south, some cells are trying
to get going in portions of southeastern ND and west central MN.
While they have not amounted to much so far, there is stronger
activity over Nebraska and southern SD that will move
northeastward. There continues to be very unstable air and the low
level jet will be clipping our southeastern counties, so will
continue to keep the southern watch (#271) going as it is,
although it will make our WWA map look rather odd.
Adjusted POPs for current radar trends, and will continue to have
high probabilities for our south and southeast as the CAMs and
global models continue to be consistent on precip coming into
that area from the south.

UPDATE Issued at 644 PM CDT Mon Jun 8 2020

Thunderstorms continue to lift northeastward into MN, with some
more isolated cells further south down towards northeastern SD.
There continues to be a severe threat with very unstable air and
strong deep layer bulk shear. Some supercell characteristics at
times with rotation cycling on and off, although the low level
shear is pretty weak. Adjusted POPs for current radar trends, and
will continue to maintain the severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon Jun 8 2020

All sites are currently VFR, but there will continue to be
thunderstorms lifting across the region this evening and again
later tonight. Have mostly VCTS as storms will be hit and miss
through tonight. Some MVFR ceilings will be possible towards
morning at KBJI and perhaps KTVF, with some IFR not completely out
of the question. Ceilings will begin to improve tomorrow
afternoon although there will be some showers and thunderstorms
continuing to move through the area. Winds will shift around to
the northwest by the end of the period as a cold front pushes
through, with the ND airports seeing some gusts above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 8, 10:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1025 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     5 N LEONARD             46.72N 97.25W
06/07/2020  M58.50 MPH       Cass               ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jun 8, 10:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1027 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND GST     1 N ADA                 47.31N 96.51W
06/08/2020  M59 MPH          Norman             MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jun 8, 10:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     3 NE WARWICK            47.89N 98.66W
06/07/2020                   Benson             ND   BROADCAST MEDIA

            SHEDS BLOWN DOWN.

&&

GGUST
Local storm report, Jun 8, 10:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 SE HOLT               48.22N 96.09W
06/07/2020  E1.00 INCH       Marshall           MN   PARK/FOREST SRVC

&&

GGUST
Local storm report, Jun 8, 10:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1051 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             MANVEL                  48.07N 97.18W
06/07/2020  E1.00 INCH       Grand Forks        ND   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 8, 10:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1055 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             1 NNW HALMA             48.67N 96.61W
06/07/2020  E1.25 INCH       Kittson            MN   LAW ENFORCEMENT

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTTornado Warning Tornado observedFGFMarshall, Roseau31 min
Jun 8, 8:12 PM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jun 8, 8:17 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jun 8, 8:20 PM CDTTornado WarningFGFMarshall, Pennington, Red Lake25 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningFGFLake of the Woods52 min
Jun 8, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau43 min
Jun 8, 9:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods18 min
Jun 8, 9:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau23 min
Jun 8, 11:06 PM CDTSpecial Weather StatementFGFWadena24 min
Jun 8, 11:41 PM CDTSpecial Weather StatementFGFWadena19 min
Jun 9, 12:10 AM CDTSpecial Weather StatementFGFOtter Tail35 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Jun 9, 12:43 AM CDTSpecial Weather StatementFGFHubbard62 min
Jun 9, 1:09 AM CDTSpecial Weather StatementFGFWilkin66 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFWadena57 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena39 min
Jun 9, 1:31 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena27 min
Jun 9, 1:52 AM CDTSpecial Weather StatementFGFBecker53 min
Jun 9, 2:05 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin55 min
Jun 9, 2:16 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin59 min
Jun 9, 2:27 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 9, 3:03 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena26 min
Jun 9, 3:27 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Wadena48 min
Jun 9, 4:49 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jun 9, 12:57 PM CDTAreal Flood WarningFGFKittson21 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.